What is tardive dyskinesia?

Jump To

Tardive dyskinesia (TD): Overview

Tardive dyskinesia (TD) is a movement disorder. It's caused by using medicines called antipsychotics, often for a long time. Doctors use these medicines to treat mental health disorders such as schizophrenia.

Some people can take these medicines without getting TD. But for those people who do get it, the symptoms can cause distress.

TD causes a person to repeat the same movement over and over without being able to stop. If you have TD, you might have symptoms such as:

  • Repeated chewing motions.
  • Smacking your lips.
  • Thrusting your tongue out of your mouth.
  • Twitching your tongue.
  • Quick and jerky movements (tics).

Treatment depends on how much you need the medicine that causes the symptoms. If symptoms are causing big problems for you, your doctor may have you lower the dose or stop the medicine. Or your doctor may switch you to a different medicine.

Other medicines sometimes can help relieve the TD symptoms. But you may still have symptoms, even if you stop taking the antipsychotic medicine.

Tardive dyskinesia

Tardive dyskinesia causes a person to repeat the same movement over and over without being able to stop. This problem is caused by taking neuroleptic or antipsychotic medicines—used for mental health, nerve, and stomach problems—over a long period of time.

Symptoms are usually mild. The most common ones include sticking out the tongue, smacking the lips, or grimacing. These symptoms often go away after the medicines are reduced or changed.

Tardive dyskinesia is more common in adults who have been on higher doses of these medicines for a longer time. But this problem can develop in anyone taking these medicines.

How is tardive dyskinesia (TD) diagnosed?

Your doctor will ask about your symptoms and how long you've had them. The doctor will review your health and medication history and do a physical exam. Sometimes lab tests or imaging tests may be done.

How can you care for yourself when you have tardive dyskinesia (TD)?

Take your medicines as prescribed. Don't stop taking them unless your doctor says it's okay. Ask your doctor about over-the-counter medicines that might help reduce symptoms, such as melatonin, ginkgo biloba, or vitamin B-6. It may help to talk with others about how you feel. Consider joining a support group or seeing a counselor.

What are movement disorders from antipsychotic medicines?

Movement disorders can sometimes be a side effect from taking medicines called antipsychotics. Doctors use these medicines to treat mental health problems such as schizophrenia and bipolar disorder.

Movement disorders are body movements that are hard to control. Some can happen soon after you start taking the medicines. These are called extrapyramidal symptoms (EPS). They include muscle spasms and trouble sitting still.

If you take the medicines for a long time, you may get a movement disorder called tardive dyskinesia (TD). It makes you repeat the same movement over and over. This movement often happens around the mouth. But other parts of the body also can be affected. For some people, TD doesn't go away.

You may be able to take these medicines without getting a movement disorder. And side effects may go away if you stop taking the medicines. They can also go away if you switch to a new medicine.

Tardive dyskinesia (TD): When to call

Watch closely for changes in your health, and be sure to contact your doctor if:

  • You have new TD symptoms, or your symptoms get worse.
  • You do not get better as expected.

©2011-2024 Healthwise, Incorporated

The content above contains general health information provided by Healthwise, Incorporated, and reviewed by its medical experts. This content should not replace the advice of your healthcare provider. Not all treatments or services described are offered as services by us. For recommended treatments, please consult your healthcare provider.